Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

antibiotics and yogurt

So I understand that yogurt is probiotic and antibiotics are, well, antibiotic. And that we eat yogurt while on antibiotics to avoid the yeast that grows in the absence of bacteria.... My potentially really stupid question is: is it bad to take an antibiotic and eat yogurt at the same time? It never occurred to me until my 16 month old was feeding herself a yogurt and I arrived with the syringe of her antibiotic (for ear infection), which she sucked down with yogurt still in her mouth. And then I thought, hmm... will this yogurt somehow make the antibiotic less effective? Like use up all its powers on the cultures that are in the yogurt or something?

 
EmilySusan

Asked by EmilySusan at 2:06 PM on Jan. 28, 2010 in Kids' Health

Level 5 (79 Credits)
This question is closed.
Answers (4)
  • I'd be more concerned that the antibiotic would kill the pro-biotics in the yogurt.
    An antibiotic isn’t like dish soap (can only neutralize a certain amount of grease before becoming ineffective) ... because it is engineered to wipe out ALL the "biotics" in the body. So a mouthful of yogurt is only a drop in the bucket.

    To get the benefit of the yogurt bacteria, you would want to wait half an hour for the antibiotic to have passed out of the stomach.

    Since the yeast can turn into SUCH a problem, it is a very good idea to feed yogurt after an hour as well, just in case the digestion is slow and that antibiotic is still in the same part of the intestine and would kill the what’s in the yogurt.

    But don't make the mistake of waiting until the antibiotic treatment is over before putting the good intestinal flora back with yogurt or other pro-biotic sources. ... That would give the yeast-biotics too much time to flourish.
    waldorfmom

    Answer by waldorfmom at 2:35 PM on Jan. 28, 2010

  • I'm pretty sure the only time to worry about anything like that is if the antibiotic says don't take with dairy products. But in that case, there would be a label on the bottle. Or take on an empty stomach or something like that.
    AprilDJC

    Answer by AprilDJC at 2:23 PM on Jan. 28, 2010

  • Thanks... my daughter gets TONS of yogurt... usually 2 full containers a day because she doesn't drink milk... and she's only on one dose of the antibiotics a day. So I'm not too worried about not getting the effects of the yogurt... just wanted to make sure the antibiotics would keep working effectively.
    EmilySusan

    Answer by EmilySusan at 3:21 PM on Jan. 28, 2010

  • actually a good idea. The antibotic kills off all the bacteria and can lead to yeast infections. The yogurt can help fight that by providing good bacteria
    Anonymous

    Answer by Anonymous at 5:39 PM on Jan. 28, 2010

close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN